Oklahoma, 2024

Tornado and Hail in Oklahoma, May 13, 2024

May 13, 2024 · NWS OUN · 2 events in 2 counties and zones

A weak upper trough propagated into portions of the Central Plains from the late evening of the 12th into the early morning hours of the 13th. A small quasi-linear convective system (QLCS) developed across portions of northwest Oklahoma and pushed into central Oklahoma during the early morning hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper trough propagated into portions of the Central Plains from the late evening of the 12th into the early morning hours of the 13th. A small quasi-linear convective system (QLCS) developed across portions of northwest Oklahoma and pushed into central Oklahoma during the early morning hours of the 13th. With this complex, sub-severe hail and a weak tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 9:50 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 12, 9:50 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1050 PM CDT Sun May 12 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 257 PM CDT Sun May 12 2024

One round of showers and thunderstorms associated with a mid-
level jet streak embedded in the subtropical jet continues to move
to the east this afternoon across southern into eastern Oklahoma.
Isolated to scattered thunderstorms are also developing in the
wake of this complex across northwest into west central Oklahoma
in association with an approaching mid/upper-level low. Effective
bulk shear of 30 to 40 knots and elevated instability of ~500 to
1000 J/kg will favor hail with the most intense thunderstorms.

These showers and thunderstorms will continue develop tonight as
a mid/upper-level low moves eastward across Kansas in tandem with
a strengthening low-level jet. The potential hazards are hail and
heavy rainfall that may lead to localized flooding. The most
likely area the receive the heaviest rainfall overnight is across
the northern half of Oklahoma. HREF guidance indicates that
isolated locations may see 2" of rainfall or more (using the
ensemble maximum as a proxy for locally higher amounts).

By tomorrow morning, a northwest wind shift will advance to the
southeast as the upper-level moves eastward. Any ongoing
thunderstorms would move southward into central into east central
Oklahoma with the wind shift. Eventually, the chance of storms
will move into southeast Oklahoma by Monday afternoon as the wind
shift continues to advance to the southeast. Instability and shear
will remain favorable for low-end severe potential, which will
include the potential for hail and gusty winds.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 257 PM CDT Sun May 12 2024

By Tuesday, mid-level heights will rise as the mid/upper-level low
moves toward the Midwest. Dry conditions are expected across
Oklahoma and north Texas.

By late Wednesday into Thursday, another trough will approach the
Southern Plains with widespread showers and thunderstorms. The
system has trended slower, so the chance for rain will persist
through at least Friday morning. While vertical wind shear appears
sufficient for severe weather, the amount of instability remains
uncertain as widespread convection may temper its magnitude. Heavy
rainfall/localized flooding may also be a hazard given the slow
exit of the system.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CDT Sun May 12 2024

The first round of showers and thunderstorms is moving through
north central and central Oklahoma affecting areas around KPNC,
KSWO, KOKC and perhaps KOUN. The second round is moving into
northwestern Oklahoma this evening and we may still see additional
development farther south overnight. Even apart from the showers
and thunderstorms, we have widespread low clouds with MVFR and IFR
ceilings. Areas of MVFR and IFR will continue into Monday morning
before ceilings begin to rise and VFR conditions becoming more
widespread through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  77  56  80 /  80  40  10   0
Hobart OK         58  79  53  83 /  50  20   0   0
Wichita Falls TX  62  82  56  83 /  40  20   0   0
Gage OK           51  76  48  84 /  70  20   0   0
Ponca City OK     59  74  55  79 /  90  60  20  10
Durant OK         63  82  59  82 /  50  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...26
Hazardous weather outlook, May 12, 2:38 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
338 PM CDT Sun May 12 2024

OKZ004>048-050>052-TXZ083>090-132045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
338 PM CDT Sun May 12 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Scattered to numerous thunderstorms are expected tonight. Hail up
to the size of quarters and heavy rainfall that may lead to
localized flooding are the potential hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will likely be ongoing Monday morning across
portions of northern into central Oklahoma. The chance of storms
will move into southeast Oklahoma during the afternoon hours with
a threat for low-end severe weather, including hail and gusty
winds.

Thunderstorm chances return to the area on Wednesday and continue
through Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 12, 6:49 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Norman OK
749 PM CDT Sun May 12 2024

OKZ016-021-022-130115-
Washita OK-Beckham OK-Custer OK-
749 PM CDT Sun May 12 2024

...A strong thunderstorm will impact portions of northwestern
Washita, southwestern Custer and northeastern Beckham Counties
through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Elk City, moving east at 40 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Sayre, Burns Flat, Dill City, Canute, and Foss. and
portions of Interstate 40 in eastern Beckham and western Washita
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 9958 3544 9957 3554 9919 3528 9910
      3523 9961 3542 9966
TIME...MOT...LOC 0048Z 254DEG 34KT 3536 9950

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

..speg.

The radar

The Vance AFB radar (KVNX), 128 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Dewey

When
May 13, 12:18 AM CST
Where
Dewey County, 8.26 mi SE of Camargo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.952, -99.168

Relayed through Spotter Network.

Tornado, Lincoln

When
May 13, 3:35 AM CST
Where
Lincoln County, 7.54 mi SSW of Wellston
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.599, -97.134

Lincoln County Emergency Management reported damage to a home in far western Lincoln County about 6 miles southeast of Luther. A house received roof damage on the east side of the roof and a shed was blown 700 feet into a field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179360, 1188118.